Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 114, NWS Nashville, TN

May 20, 2005Benton County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 20, 2005, 5:36 AM CDT for Benton County, Tennessee. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2005, 5:36 AM CDT (10:36 UTC)
Expired
May 20, 2005, 6:00 AM CDT
In force
24 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Benton County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 10.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2005-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 395 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2005-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
395 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1504 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 201037
SVROHX
TNC005-201100-
/O.NEW.KOHX.SV.W.0114.050520T1036Z-050520T1100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
536 AM CDT FRI MAY 20 2005

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BENTON COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF CAMDEN

* UNTIL 600 AM CDT

* AT 532 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF CAMDEN...
  AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL...
  CROSS SOUTHERN SECTIONS OF BENTON COUNTY BETWEEN NOW AND 600 AM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3614 8822 3593 8821 3585 8800 3608 8797

$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:05 AM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, May 20, 3:05 AM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
305 AM CDT FRI MAY 20 2005

.DISCUSSION...THE ATMOSPHERE HAS WORKED US OVER...AND NOW IT IS
READY TO RUMBLE AGAIN. STORMS WERE CONTINUING ACROSS NORTH MID TN
TO THE PLATEAU...AND THE NEXT BATCH WAS MOVING ACROSS WEST KY TOWARD
MID TN EARLY THIS MORNING. ATMOSPHERE OVER THE REGION REMAINS WARM
AND MOIST WITH DEW POINTS IN THE LOW TO MID 60S. APPROACH OF STRONG
SHORTWAVE AND FRONT SPELLS MORE TROUBLE FOR THE MID STATE.
THUNDERSTORMS WILL BE LIKELY THROUGH THE MORNING WITH SOME SEVERE.
RAIN COVERAGE WILL DIMINISH NORTHWEST TO SOUTHEAST DURING THE
AFTERNOON...BUT ATMOSPHERE WILL REMAIN UNSTABLE AND CHAOTIC AS
NUMEROUS BOUNDARIES AND DIFFERENTIAL HEATING KEEP CONVECTION GOING.

DAMAGING WINDS AND HAIL WILL BE POSSIBLE THROUGH THE DAY. FORECAST
SOUNDING ALSO SHOW LOW LCL ENVIRONMENT WITH POTENTIAL FOR STRONG
LOCAL SCALE SRH. THEREFORE...ISOLATED TORNADOES ARE A POSSIBILITY.

ACTIVITY IS EXPECTED TO DIMINISH THIS EVENING WITH DRY WX FOR
SATURDAY THROUGH SUNDAY MORNING. ANOTHER FRONT WILL BRING SLIGHT
RAIN CHANCES FROM SUNDAY AFTERNOON THROUGH MONDAY NIGHT. DRY WX AND
SLIGHTLY COOLER CONDITIONS WILL PREVAIL THROUGH MIDWEEK. LATEST GFS
MODEL BRINGS NEXT RAIN CHANCES INTO THE AREA THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE    81  61  80  57 /  80  10  10  10
CLARKSVILLE  79  59  81  57 /  70  10  10  10
CROSSVILLE   73  55  75  53 / 100  20  10  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

13
Hazardous weather outlook, May 20, 5:30 AM CDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT FRI MAY 20 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-211030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT FRI MAY 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL MOVE THROUGH MIDDLE TENNESSEE TODAY AND
PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS...A FEW OF
WHICH MAY BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS AND SPOTTERS MAY BE NEEDED
TODAY.

19

In the hours before

Special weather statement, May 20, 12:11 AM CDT, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1211 AM CDT FRI MAY 20 2005

TNZ032-033-200540-
OVERTON-PUTNAM-
1211 AM CDT FRI MAY 20 2005

...SEVERE THUNDERSTORM WATCH UNTIL 2 AM CDT...
STRONG THUNDERSTORMS CONTAINING PEA SIZE HAIL AND GUSTY WINDS
OF 40 MPH CAN BE EXPECTED THROUGH CENTRAL AND EASTERN PUTNAM COUNTY
AND SOUTHERN OVERTON COUNTY THROUGH 1240 AM. THE THUNDERSTORMS WERE
MOVING EAST SOUTHEAST AT 30 MPH.

END/ORCHANIAN
Special weather statement, May 20, 12:55 AM CDT, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1255 AM CDT FRI MAY 20 2005

TNZ066-200615-
CUMBERLAND-
1255 AM CDT FRI MAY 20 2005

...SEVERE THUNDERSTORM WATCH UNTIL 2 AM CDT...
STRONG THUNDERSTORMS CONTAINING PEA SIZE HAIL AND GUSTY WINDS
OF 40 MPH CAN BE EXPECTED THROUGH CENTRAL AND SOUTHERN CUMBERLAND
COUNTY THROUGH 1:15 AM CDT. LOCALLY HEAVY RAINS OF ABOUT
THREE QUARTERS OF AN INCH PER HOUR CAN ALSO OCCUR. MOTORISTS
SHOULD SLOW DOWN DUE TO PONDING OF WATER ON ROAD WAYS TO
AVOID HYDROPLANING. THE THUNDERSTORMS WERE MOVING EAST SOUTHEAST AT
35 MPH.

END/ORCHANIAN
Special weather statement, May 20, 1:59 AM CDT, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
159 AM CDT FRI MAY 20 2005

TNZ066-200730-
CUMBERLAND-
159 AM CDT FRI MAY 20 2005

...SEVERE THUNDERSTORM WATCH UNTIL 2 AM CDT...
STRONG THUNDERSTORMS CONTAINING PEA SIZE HAIL AND GUSTY WINDS
OF 40 MPH CAN BE EXPECTED THROUGH CENTRAL AND SOUTHERN CUMBERLAND
COUNTY THROUGH 1:15 AM CDT. LOCALLY HEAVY RAINS OF ABOUT
THREE QUARTERS OF AN INCH PER HOUR CAN ALSO OCCUR. MOTORISTS
SHOULD SLOW DOWN DUE TO PONDING OF WATER ON ROAD WAYS TO
AVOID HYDROPLANING. THE THUNDERSTORMS WERE MOVING EAST SOUTHEAST AT
35 MPH.

END/ORCHANIAN
Special weather statement, May 20, 2:07 AM CDT, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
207 AM CDT FRI MAY 20 2005

TNZ007-008-026>029-200800-
CHEATHAM-DAVIDSON-ROBERTSON-SUMNER-TROUSDALE-WILSON-
207 AM CDT FRI MAY 20 2005

...SEVERE THUNDERSTORM WATCH UNTIL 9 AM CDT...
STRONG THUNDERSTORMS CONTAINING SMALL HAIL AND GUSTY WINDS
OF 40 MPH CAN BE EXPECTED THROUGH ROBERTSON AND SUMNER
COUNTIES. THESE CLUSTERS OF THUNDERSTORMS WILL SLIDE SOUTH AND
AFFECT CHEATHAM...DAVIDSON...WILSON AND TROUSDALE COUNTIES BY
3 AM CDT.

LOCALLY HEAVY RAINS OF ABOUT A HALF INCH PER HOUR CAN ALSO OCCUR.
MOTORISTS SHOULD SLOW DOWN DUE TO PONDING OF WATER ON ROAD WAYS TO
AVOID HYDROPLANING.

END/ORCHANIAN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 9:31 PM CDTSevere Thunderstorm WarningOHXRobertson29 min
May 19, 10:33 PM CDTSevere Thunderstorm WarningOHXSumner27 min
May 19, 10:47 PM CDTSevere Thunderstorm WarningOHXMacon28 min
May 19, 11:12 PM CDTSevere Thunderstorm WarningOHXJackson, Macon, Smith33 min
May 19, 11:47 PM CDTSevere Thunderstorm WarningOHXDeKalb28 min
May 20, 1:02 AM CDTSevere Thunderstorm WarningOHXClay28 min
May 20, 2:27 AM CDTSevere Thunderstorm WarningOHXRobertson33 min
May 20, 5:11 AM CDTSevere Thunderstorm WarningOHXWilson34 min
May 20, 6:27 AM CDTSevere Thunderstorm WarningOHXBedford, Marshall33 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.